Aa
Aa
A
A
A
Close
Avatar universal

Vitamin D Medication Causing Me MORE Pain?

Few weeks ago, went to my PCP for a routine wellness visit where I was sent off for a CBC/the like.  My original intention having gone to see her was due to the fact, for the past 2 years, I've been experiencing foot and leg pain (right side, to be specific) as well as muscle spasms in the foot/calve which keep me awake at night.

All came back normal except for a "SEVERE" Vitamin D deficiency.  I was then prescribed Vitamin D 1.25mg softgels (once a week x12 weeks) as well as an OTC Calcium + D 1200mgs daily.

For the first two weeks, I was FINALLY able to sleep without having to jolt awake every 5 minutes to stand up and walk around to stop my foot from the spasms.  However, we're now at week 5 and I'm in quite a bit of pain elsewhere...

It all began at week 3, when noticing a lymph node on the top/right side of my groin to be swollen, fixed and painful.  Said pain radiated throughout my entire pelvic area (felt a lot like a muscle pull, sometimes an itching sensation).  This prompted me to seek medical advice, and because my PCP had no appointments available, she advised I go to the nearest ER.  When asking the ER doctor if the Vitamin D medication could be cause, he was quick to dismiss the question with questions of his own - "Are you sexually active?  Any past history of STI/STDs?"  ER ran blood work, performed a vaginal swab - everything came back normal/negative.  I was examined from head-to-toe with no swollen lymph nodes elsewhere.  The advice I got was to "stop poking".  Needless to say, never got my answer about the medication.

I am now experiencing aching pains underneath both armpits which radiates down my arms and through my neck.  No swelling/no apparent lymph node swelling in armpits/neck.  Arms, legs and feet generally feel very stiff and crack loudly.  Node in my groin remains same, associated with same pelvic pain which also cracks loudly.


The aforementioned have anything to do with my deficiency/prescribed medication?  Say, if I'm gaining back mass of bone(?) lost, could any sort of re-growth be causing pain?  Would the medication be filtering through my lymphatic system, thus, causing the node in my groin to swell/painful?


Otherwise, I'm a healthy, 22 year old female.




Many thanks!
4 Responses
363281 tn?1590104173
I take a liquid D supplement, 5000 mcg and I have not had any side effects. I don't think it is causing your problem either.

It seems like when the docs do not know what is wrong, they always think it is "female" related, it actually irritates me.

Have you had a DEXA bone scan, this is very important if you are deficient in Vitamin D and this will show maybe what is causing the pain.

Are you taking a calcium supplement or magnesium? I would seek the advice of another doctor, preferably either an osteopath or orthopedic physician. Also, I would see a chiropractor, believe it or not, the problems you are mentioning can be due to misalignment of vertebrae pressing on nerves.

For short-term relief, I would sit in a hot bath with a cup of Epsom salts, sit there for about an hour, this might help bring some relief.

I hope this is of some help. Please keep us posted on how you are feeling.

Susie
Avatar universal
It is very important to drink your required daily liquids and maybe some extra.  
Avatar universal
Stop taking the vid D .see what happens.
Avatar universal
my son and I have severe vit d deficiency and we have pain now we are supplementing. We also suddenly became more emotional and 'soft' towards pain, strange reactions. I found that getting plenty of magnesium inside us helped a lot but we still have problems. Bone pain now is horrendous, before supplementing I only had spinal bone pain now ouchy everywhere.
We have stopped for now but it has around a 6 week half life.
We still need to get our levels up, it helps my asthma greatly. I have mild osteopenea on DEXA nothing to bother about, with the pain I was in I was expecting severe bone problems lol.
There was only one place I found people who had reactions to vit D on the internet and that was a blog with testamonials on, which I thank God for because from symptoms I had no idea about I found I needed to stop for a while, I am in the blog comments too :)
Here is the blog for you

http://www.cforyourself.com/Blog/2008/12/overdosing-on-vitamin-d-side-effects.html

Hope you feel better soon, I don't but I have Hashimotos and CFS as well as low D and calcium.
take care
Dawnx
Have an Answer?

You are reading content posted in the Nutrition Community

Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.